Colorado, 2006

Heavy Rain in Colorado, August 1, 2006

August 1, 2006 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused flooding of streets, highways, and some properties from Clifton to Palisade. Minor flooding of residential streets and portions of Interstate 70 occurred between the Palisade and Clifton exits.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused flooding of streets, highways, and some properties from Clifton to Palisade. Minor flooding of residential streets and portions of Interstate 70 occurred between the Palisade and Clifton exits. There were multiple reports of water and mud entering some homes in Clifton near the railroad tracks. Water was 4 to 6 inches deep on some streets. An 84 year old man died from injuries sustained in a car accident where the car hydroplaned and rolled multiple times after encountering a section of Interstate 70 near mile marker 38 that was submerged in mud and water. Two other vehicles ended up in the median between the east and west bound lanes of the interstate. Several vehicle accidents were reported through the course of the event and snowplows were used to remove mud and debris from roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 12:33 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 12:33 PM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
133 PM MDT TUE AUG 1 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
A STRONG SHORT WAVE TROUGH WILL MOVE THROUGH NORTHEAST UT AND
NORTHWEST CO UNTIL ABOUT MIDNIGHT. SATELLITE SHOWS OUTFLOW BOUNDARIES
MOVING TO THE EAST AND SOUTHEAST FROM NE UTAH WHICH SHOULD SPUR ON
CONVECTION OVER THE CO NW PLATEAU BEFORE MIDNIGHT AND KEEP SOME
SHOWERS AND THUNDERSTORMS GOING OVER THE MOUNTAINS OF ROUTT COUNTY
THROUGH ABOUT 2 AM TONIGHT. THE RUC AND NAM TAKE THE BEST ENERGY FROM
THE SHORTWAVE INTO WESTERN WYOMING TONIGHT...BUT DO EXPECT GUSTY
WINDS FROM OUTFLOW AND SOME HAIL FROM THESE STORMS. HAVE INCREASED
CLOUDS AND WEATHER ACROSS ALL OF NE UT AND NW CO UNTIL JUST AFTER
MIDNIGHT.

THE TROUGH AND ASSOCIATED SURFACE FRONT APPEAR TO BECOME NEARLY
STATIONARY OVER NW CO AND NE UT...JUST NORTH OF THE BOOKCLIFFS AND
I-70 THROUGH WED THEN GRADUALLY WASHES OUT. TEMPS WILL SLOWLY RISE
WED THROUGH THU...AS DRIER AIR FILTERS INTO THE AREA. LINDQUIST

.LONG-TERM (THURSDAY NIGHT THROUGH TUESDAY)...
MODELS SHOW A RETURN TO A PATTERN MORE FAVORABLE FOR MONSOONAL
MOISTURE TO STREAM OVER THE FORECAST AREA. THIS WILL RESULT DUE TO A
TROUGH ALONG THE WEST COAST AND HIGH PRESSURE OVER THE PLAINS...THUS
A SOUTHERLY FLOW OVER OUR CWA. THIS PATTERN WILL MORE OR LESS PERSIST
THROUGH THE PERIOD. MOISTURE WILL MAXIMIZE LATE THIS WEEK BEFORE THE
HIGH RETROGRADES A TAD EARLY NEXT WEEK. THIS WOULD PUT THE MOISTURE
PLUME A LITTLE TO THE WEST FOR A SUBTLE DRYING TREND BEGINNING
SUNDAY. AS USUAL IN THIS SUMMERTIME PATTERN...THE SAN JUANS WILL BE
FAVORED. AND SOME NOCTURNAL ACTIVITY WILL BE EXPECTED. TEMPS ARE
EXPECTED TO BE AROUND TO A LITTLE BELOW NORMAL DUE TO MORE
CLOUDS/PCPN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

CJC/EH
Hazardous weather outlook, Aug 1, 4:46 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT TUE AUG 1 2006

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 AM MDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR IN THE MORNING. ISOLATED TO
SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT DANGEROUS
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED MOUNTAIN
THUNDERSTORMS WILL OCCUR...MAINLY OVER WESTERN COLORADO.

FRIDAY THROUGH MONDAY...SCATTERED THUNDERSTORMS WILL OCCUR OVER THE
MOUNTAINS OF WESTERN COLORADO EACH DAY...WITH ISOLATED THUNDERSTORMS
OVER THE HIGH PLATEAUS AND MOUNTAINS OF EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
August 1, 3:31 PM MST to 4:15 PM MST
Where
Mesa County, Clifton
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
39.018, -108.466 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Mesa2006-08-0184MaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528868.